Alert archive / Minnesota / Tornado Warnings in 2008
Tornado Warning 12, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jul 11, 2008, 6:27 PM CDT for Crow Wing County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2008, 6:27 PM CDT (23:27 UTC)
- Expired
- Jul 11, 2008, 7:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
County Crow Wing County, MN
The radar
The Minneapolis radar (KMPX), 160 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 2:26 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 890 J/kg
- Mixed-layer CIN
- -362 J/kg
- Mixed-layer LCL
- 1222 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 393 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KDLH 112327
TORDLH
MNC035-120000-
/O.NEW.KDLH.TO.W.0012.080711T2327Z-080712T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
627 PM CDT FRI JUL 11 2008
THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN CROW WING COUNTY IN EAST CENTRAL MINNESOTA...
* UNTIL 700 PM CDT
* AT 624 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR FORT
RIPLEY...OR 13 MILES SOUTH OF BRAINERD...MOVING EAST AT 40 MPH.
* THIS POSSIBLE TORNADO WILL BE NEAR...
SHEPHARD AND SOUTH LONG LAKE BY 640 PM...
UPPER SOUTH LONG LAKE BY 645 PM...
PINE CENTER AND ERSKIN LAKE BY 650 PM...
SMITH LAKE AND CAMP LAKE BY 655 PM...
GARRISON BY 700 PM...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4615 9412 4615 9438 4629 9436 4629 9433
4631 9431 4643 9382 4616 9382 4613 9398
TIME...MOT...LOC 2327Z 253DEG 35KT 4618 9425
$$
MILLER2 follow-up statements
000
WWUS53 KDLH 112353
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
652 PM CDT FRI JUL 11 2008
MNC035-120000-
/O.CON.KDLH.TO.W.0012.000000T0000Z-080712T0000Z/
CROW WING MN-
652 PM CDT FRI JUL 11 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
SOUTHEASTERN CROW WING COUNTY...
AT 652 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE
MOST DANGEROUS PORTION OF THE STORM WAS LOCATED JUST NORTHEAST OF
SHEPHARD...OR 14 MILES SOUTHEAST OF BRAINERD...MOVING EAST AT 40 MPH.
PEOPLE IN PINE CENTER AND ALONG THE WESTERN SHORE OF LAKE MILLE
LACS... INCLUDING GARRISON... SHOULD SEEK SHELTER IMMEDIATELY.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
LAT...LON 4635 9410 4643 9383 4640 9382 4616 9382
4615 9410
TIME...MOT...LOC 2352Z 253DEG 35KT 4624 9391
$$
MILLER000
WWUS53 KDLH 120003
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
702 PM CDT FRI JUL 11 2008
MNC035-120012-
/O.EXP.KDLH.TO.W.0012.000000T0000Z-080712T0000Z/
CROW WING MN-
702 PM CDT FRI JUL 11 2008
...THE TORNADO WARNING FOR SOUTHEASTERN CROW WING COUNTY HAS
EXPIRED...
THE STORM THAT PROMPTED THE TORNADO WARNING NO LONGER APPEARS
CAPABLE OF PRODUCING A TORNADO. HOWEVER... THE STORM REMAINS
CAPABLE OF PRODUCING WINDS IN EXCESS OF 70 MPH AND QUARTER SIZE HAIL
AND A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEAST
CROW WING COUNTY UNTIL 745 PM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM FRIDAY EVENING FOR
NORTHEASTERN MINNESOTA.
LAT...LON 4635 9410 4643 9383 4640 9382 4616 9382
4615 9410
TIME...MOT...LOC 2353Z 253DEG 35KT 4622 9389
$$
MILLERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 11, 5:32 PM CDT, 55 minutes earlier.
Area forecast discussion, Jul 11, 5:32 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE NATIONAL WEATHER SERVICE DULUTH MN 532 PM CDT FRI JUL 11 2008 .MESOSCALE UPDATE...CONCERNING SEVERE STORM MOVING INTO BRAINERD LAKES REGION. URGENT...STORM MOVING FROM STAPLES AREA INTO NISSWA...BRAINERD AND GULL LAKE AREA APPEARS TO BE ACQUIRING HP SUPERCELL/BOW ECHO RADAR SIGNATURES. THREAT OF 80-100 MPH NON TORNADIC WINDS APPEARS TO BE HIGH NEXT HOUR ALONG HIGHWAY 210 CORRIDOR FROM STAPLES TO BRAINERD AND LAKE MILLE LACS. MILLER
Hazardous weather outlook, Jul 11, 1:45 PM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 145 PM CDT FRI JUL 11 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 135 PM CDT FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ONGOING STRONG TO SEVERE THUNDERSTORMS OVER THE MINNESOTA ARROWHEAD ARE EXPECTED TO PERSIST ALONG THE CANADIAN BORDER... INCLUDING THE BOUNDARY WATERS CANOE AREA... FOR MUCH OF THIS AFTERNOON. THE STRONGEST STORMS WILL STILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND GUSTS UP TO 60 MPH ALONG WITH LOCALLY HEAVY RAINFALL... BUT THESE STORMS SHOULD BEGIN TO DIMINISH IN COVERAGE AND INTENSITY AFTER 2 PM AS THEY MOVE INTO ONTARIO. AS A STRONG DISTURBANCE AND FRONT APPROACH CENTRAL AND NORTHERN MINNESOTA THIS AFTERNOON AND EVENING... ADDITIONAL SEVERE THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP DURING MID TO LATE AFTERNOON ALONG AND AHEAD OF THE FRONT FROM LAKE OF THE WOODS... SOUTHWARD TO ALEXANDRIA BETWEEN 2 AND 4 PM. STORMS ARE THEN EXPECTED TO MOVE EASTWARD ACROSS MUCH OF CENTRAL AND NORTHERN MINNESOTA AND NORTHWEST WISCONSIN THIS EVENING AND OVERNIGHT. WIDESPREAD DAMAGING WINDS AND VERY LARGE HAIL APPEAR LIKELY. IN ADDITION... THE STRONGEST STORMS WILL ALSO BE CAPABLE OF PRODUCING TORNADOES. THE GREATEST TORNADO THREAT APPEARS TO EXIST BETWEEN 4 AND 9 PM IN AREAS FROM THE BRAINERD LAKES AREA...NORTHWARD TO INTERNATIONAL FALLS AND CRANE LAKE. EVERYONE... ESPECIALLY VACATIONERS AND ANYONE WITH OUTDOOR OR LAKE PLANS TODAY... ARE URGED TO STAY CURRENT WITH THE LATEST WEATHER INFORMATION THIS AFTERNOON AND EVENING. FINALLY... STRONG ONSHORE WINDS WILL RESULT IN AN INCREASED RISK OF RIP CURRENTS ON THE SANDY BEACHES OF LAKE SUPERIOR...INCLUDING PARK POINT...AND ALONG THE SOUTH SHORE TO THE APOSTLE ISLANDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SMALL CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON ACROSS FAR NORTHERN MINNESOTA...AND ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY ACROSS THE ENTIRE REGION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING IN MOST AREAS. LSZ121-140>148-121030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 135 PM CDT FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT EAST TO NORTHEAST WINDS FROM 15 TO 25 MPH AT THE SOUTHWEST TIP OF LAKE SUPERIOR AND PARTS OF THE NORTH SHORE WILL PERSIST INTO MID AFTERNOON AND RESULT IN WAVE HEIGHTS OF 2 TO 5 FEET. A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 3 PM. WINDS AND WAVES ARE EXPECTED TO DECREASE LATE THIS AFTERNOON...BEFORE INCREASING OUT OF THE WEST AFTER MIDNIGHT TONIGHT AFTER A FRONT PASSES. A VERY STRONG SYSTEM WILL BRING A THREAT OF SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON THROUGH TONIGHT. THE PRIMARY THREATS WILL BE VERY LARGE HAIL...GALE TO STORM FORCE WIND GUSTS... AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY. MILLER
In the hours before
Local storm report, Jul 11, 12:42 PM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1242 PM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL 2 NNE BUYCK 48.17N 92.50W
07/11/2008 M1.25 INCH ST. LOUIS MN PUBLIC
&&
SGOHDELocal storm report, Jul 11, 2:33 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
233 PM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 AM TSTM WND GST LITTLEFORK 48.40N 93.56W
07/11/2008 M65.00 MPH KOOCHICHING MN MESONET
RAWS STATION AT LITTEFORK RECORDED PEAK GUST.
&&
DONOFRIOSpecial weather statement, Jul 11, 4:22 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 422 PM CDT FRI JUL 11 2008 MNZ010-018-025-026-033>036-112330- KOOCHICHING-NORTHERN ITASCA-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- INCLUDING THE CITIES OF...INTERNATIONAL FALLS...BIGFORK... WALKER...GRAND RAPIDS...PINE RIVER...BRAINERD...HILL CITY... AITKIN 422 PM CDT FRI JUL 11 2008 ...INTENSE SEVERE THUNDERSTORMS TO AFFECT THE BRAINERD LAKES REGION NORTHWARD TO WALKER... LEECH LAKE AND BIG FALLS... AT 415 PM...A BROKEN LINE OF INTENSE SEVERE THUNDERSTORMS EXTENDED FROM ROSEAU... SOUTHWARD TO FOSSTON... DETROIT LAKES AND PARKERS PRAIRIE. THESE STORMS WERE MOVING NORTHEAST AT 35 TO 40 MPH...AND SEVERAL OF THE STORMS HAVE HAD CONFIRMED TORNADOES REPORTED. IF THESE STORMS MAINTAIN THEIR PRESENT STRENGTH AND SPEED... THE THREAT FOR TORNADOES... GOLF BALL OR LARGER SIZE HAIL AND DESTRUCTIVE WINDS IN EXCESS OF 75 MPH WILL MOVE INTO AREAS FROM WALKER LAKE WINNIBIGOSHISH AND LEECH LAKE... SOUTHWARD TO LEADER... PINE RIVER AND BRAINERD SHORTLY AFTER 5 PM...AND INTO LOCALES FROM NORTHOME... TO GRAND RAPIDS... HILL CITY AND AITKIN BETWEEN 6 AND 7 PM. ALL PERSONS IN THESE AREAS ARE URGED TO STAY CURRENT WITH THE LATEST WEATHER INFORMATION AND WARNINGS THIS EVENING... AND IF YOU ARE OUTSIDE OR ON A LAKE OR BOAT...HAVE A PLAN TO SEEK SHELTER QUICKLY IF A WARNING IS ISSUED. MILLER
Local storm report, Jul 11, 6:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
605 PM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 3 E MOTLEY 46.34N 94.58W
07/11/2008 M0.88 INCH CASS MN TRAINED SPOTTER
0555 PM HAIL PILLAGER 46.33N 94.48W
07/11/2008 M0.88 INCH CASS MN CO-OP OBSERVER
&&
SGOHDELocal storm report, Jul 11, 6:06 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
606 PM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 1 E NISSWA 46.50N 94.28W
07/11/2008 M0.75 INCH CROW WING MN TRAINED SPOTTER
&&
DONOFRIOLocal storm report, Jul 11, 6:20 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
620 PM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL EAST GULL LAKE 46.41N 94.35W
07/11/2008 M0.75 INCH CASS MN TRAINED SPOTTER
&&
SGOHDEThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 1:34 AM CDT | Severe Thunderstorm Warning | DLH | Pine | 56 min |
| Jul 11, 2:28 AM CDT | Severe Thunderstorm Warning | DLH | Pine | 62 min |
| Jul 11, 6:52 AM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 53 min |
| Jul 11, 7:40 AM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 35 min |
| Jul 11, 8:24 AM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 66 min |
| Jul 11, 9:02 AM CDT | Severe Thunderstorm Warning | DLH | Koochiching, Saint Louis | 27 min |
| Jul 11, 9:06 AM CDT | Dense Fog Advisory | DLH | Carlton, Lake, Saint Louis | 4 hr |
| Jul 11, 10:17 AM CDT | Severe Thunderstorm Warning | DLH | Koochiching, Saint Louis | 58 min |
| Jul 11, 11:29 AM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 31 min |
| Jul 11, 12:15 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 45 min |
| Jul 11, 3:21 PM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake | 39 min |
| Jul 11, 3:23 PM CDT | Severe Thunderstorm Warning | DLH | Cook | 54 min |
| Jul 11, 3:48 PM CDT | Special Marine Warning | DLH | 72 min | |
| Jul 11, 4:48 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing, Itasca | 57 min |
| Jul 11, 5:41 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Crow Wing | 64 min |
| Jul 11, 5:55 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca, Koochiching, Saint Louis | 50 min |
| Jul 11, 6:35 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Itasca, Saint Louis | 55 min |
| Jul 11, 6:44 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Crow Wing, Pine | 61 min |
Nearby
Tornado Warnings in Minnesota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.